Wyoming, 2018

High Wind in Wyoming, March 22 to 23, 2018

March 22 to 23, 2018 · NWS CYS · 7 events in 1 county or zone

A brief period of high gap winds developed across the North Snowy Range Foothills. Peak gusts of 65 to 75 mph were observed.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A brief period of high gap winds developed across the North Snowy Range Foothills. Peak gusts of 65 to 75 mph were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 21, 9:25 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 21, 9:25 PM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1025 PM MDT Wed Mar 21 2018

.SHORT TERM...(This evening through Friday)
Issued at 245 PM MDT Wed Mar 21 2018

Upper ridge will build some over the area overnight through
Thursday allowing for mild and fairly quiet weather. main
difficulty will be with varying amounts of mid and high clouds
moving through the ridge ahead of an upper trough near the west
coast. A piece of energy will move out ahead of this trough
Thursday night and across the region on Friday bringing some rain
and mtn snow showers as well as a little cooler air on Friday.
Snow levels Friday should stay fairly high with snow mainly over
the higher mtn tops.

.LONG TERM...(Friday night through Wednesday)
Issued at 245 PM MDT Wed Mar 21 2018

Generally mild across the CWA Saturday through Sunday under
southwesterly upper flow. Widely scattered mainly afternoon
showers possible mainly out west both days as weak impulses
lift across the area. Things get more interesting early next
week as an upper low cuts off over the southwest CONUS then moves
little through Tuesday before opening on Weds. GFS showing quite a
bit of pcpn late Monday through Tuesday while the EC a little
faster and with less pcpn. Will have to watch closely over the
coming days as snow levels look to lower as cooler temps filter
into the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1025 PM MDT Wed Mar 21 2018

VFR conditions the next 24 hours across southeast Wyoming and
Nebraska Panhandle. Winds on the increase for KRWL Thursday
afternoon, becoming more widespread Friday.

&&

.FIRE WEATHER...
Issued at 245 PM MDT Wed Mar 21 2018

Fire weather concerns expected to remain low for the rest of the
week with most weather factors staying non-critical. Some gusty
winds late in the week but cooling temperatures and increasing
chances for rain and snow will mitigate conditions.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...GCC
FIRE WEATHER...RE
Hazardous weather outlook, Mar 21, 4:34 AM MST, 19 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
534 AM MDT Wed Mar 21 2018

WYZ101>119-221145-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
534 AM MDT Wed Mar 21 2018

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There is a chance for showers and a few thunderstorms for areas
west of Cheyenne late Thursday and Friday. Unsettled weather is
likely to continue into early next week.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-221145-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
534 AM MDT Wed Mar 21 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
March 22, 12:05 AM MST to 2:35 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured wind gusts of 58 mph or higher, with a peak gust of 77 mph at 23/0115 MST.

High Wind, North Snowy Range Foothills

When
March 22, 12:35 AM MST to 1:45 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 22/0040 MST.

High Wind, North Snowy Range Foothills

When
March 22, 9:55 PM MST to March 23, 12:40 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 22/2210 MST.

High Wind, North Snowy Range Foothills

When
March 22, 10:55 PM MST to March 23, 1:35 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured wind gusts of 58 mph or higher, with a peak gust of 67 mph at 23/0040 MST.

High Wind, North Snowy Range Foothills

When
March 22, 11:20 PM MST to March 23, 1:30 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
March 23, 12:35 AM MST to 2:25 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 23/0050 MST.

High Wind, North Snowy Range Foothills

When
March 23, 1:20 AM MST to 1:25 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured peak wind gusts of 61 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747749, 747745, 747760, 747747, 747763, 747758, 747762.